New York, 2004

Flash Flooding in New York, July 2, 2004

July 2, 2004 · NWS OKX · 2 events in 2 counties and zones

Thunderstorms developed in advance of a strong cold front on this day. The thunderstorms produced large hail as they moved through Southern New England.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed in advance of a strong cold front on this day. The thunderstorms produced large hail as they moved through Southern New England. As they moved southeastward into the New York City area, the primary threat was very heavy rain, which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 4:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 4:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT FRI JUL 2 2004

.SHORT TERM (THIS EVENING)...
WILL BE DROPPING THE SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA.
THUNDERSTORMS ARE MOVING INTO A MORE STABLE AIRMASS. THERE IS A
POTENTIAL FOR SOME SCATTERED THUNDERSTORMS BUT THE THREAT OF SEVERE
WEATHER HAS DIMINISHED.
&&

.MID TERM (TONIGHT THROUGH MONDAY)...
UPPER TROUGH AND UPPER LOW CONTINUE TO DIVE SOUTHEAST AND THEN EAST
OF THE CANADIAN MARITIMES ON SATURDAY WITH DRYING NW FLOW
ALOFT...AND SURFACE HIGH PRESSURE SLIDING SOUTH ACROSS THE REGION.
SURFACE HIGH PUSHES EAST OF THE AREA ON SUNDAY AND UPPER RIDGING
ENSUES OVER THE REGION...WITH A RETURN SOUTHERLY FLOW LATE SUNDAY
THIS WILL SPELL A MOSTLY SUNNY START WITH INCREASING OVERRUNNING
HIGH-AND MID DECK CLOUDS THROUGH THE AFTERNOON OF JULY 4TH AS A WARM
FRONT APPROACHES THE REGION LATE. BEST MID-LEVEL DYNAMICS AND
SUPPORT ARE WELL TO THE NORTHWEST OF THE REGION DURING THE DAY...SO
WILL CONTINUE TO HOLD OFF ANY SHOWER ACTIVITY UNTIL AFTER 00Z WHEN
BETTER LOW-LEVEL JET DYNAMICS AND INCREASED PWS WOULD SUPPORT CHANCE
POPS. HIGHEST LIKELIHOOD FOR SHRA/TSRA IS MONDAY AFTERNOON AS
STRONGEST VORTICITY ADVECTION AND MID-LEVEL SUPPORT ENTER THE
REGION...WHILE AT THE SURFACE A COLD FRONT MAKES ITS WAY TO THE
COAST...WITH MARGINAL TO MODERATE INSTABILITY AND PWS RISING TO 1.5
INCHES.
&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)...
COLD FRONT PASSES EAST OF THE REGION MONDAY NIGHT...WITH UPPER
TROUGH PUSHING EAST OF THE REGION TUESDAY...WITH UPPER RIDGE
BUILDING INTO THE REGION THROUGH WEDNESDAY NIGHT AND SURFACE HIGH
SLIDING ACROSS AREA. NEXT UPPER TROUGH AND ACCOMPANYING FRONTAL
SYSTEM APPROACH THE AREA THURSDAY. WARM FRONTAL PASSAGE LATE
WEDNESDAY AS SURFACE HIGH SLIDES OFFSHORE...WITH AN INCREASE IN
HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. INCREASED
INSTABILITY AHEAD OF THE COLD FRONT WILL INCREASE LIKELIHOOD FOR
SCATTERED CONVECTION THURSDAY AFTERNOON/EVENING. UPPER TROUGH DIVES
SOUTHEAST THROUGH NORTHEAST...WITH HIGH PRESSURE AND DRY WEATHER
BUILDING BACK INTO THE REGION FOR THE WEEKEND.
&&

.HYDROLOGY...LOCALIZED ONE INCH AMOUNTS POSSIBLE THROUGH THIS
EVENING IN SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHERN
CONNECTICUT WHERE MOST ORGANIZED CONVECTION IS OCCURRING. THIS
SHOULD HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. &&

.AVIATION....STILL A FEW SPOTS WITH MVFR VSBY DUE TO HZ. CONCERNING
CONVECTION...A BROKEN LINE EXTENDS FROM NEAR KPVD ACROSS CENTRAL
CONNECTICUT THROUGH THE LOWER HUDSON VALLEY AND INTO NORTHEAST
PENNSYLVANIA. MOST OF THE ACTIVITY IS LOCATED FROM NEAR KDXR EAST.
THIS LINE WILL SLOWLY SINK SOUTHEAST AS THE AFTERNOON AND EARLY
EVENING PROGRESSES...EVENTUALLY CLEARING THE SOUTH SHORE OF LONG
ISLAND BY AROUND 02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZE HAIL AS WELL AS WIND GUSTS TO 35 KT. DRIER AIR SHOULD
START TO FILTER IN OVERNIGHT. MOST LOCALES SHOULD REMAIN VFR AFTER
THE FRONTAL PASSAGE...HOWEVER A FEW SPOTS THAT RECEIVE HEAVY RAINS
MAY HAVE PROBLEMS WITH VSBY LATE OVERNIGHT WITH LIGHT WINDS AND
MOIST GROUND.
&&

.MARINE...LOCAL VSBY REDUCTIONS AND HIGHER SEAS IN AND NEAR TSTMS
POSSIBLE TONIGHT AS COLD FRONT SLOWLY MOVES THROUGH...OTHERWISE
QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA
CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH
SOUTHERLY FLOW OF ABOUT 15 KT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 2, 5:33 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
633 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-031107-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
633 AM EDT FRI JUL 2 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG
ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT
MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL
FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK.
ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jul 2, 4:05 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-022200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
505 PM EDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH #533 THAT WAS IN AFFECT FOR THE ENTIRE
TRI-STATE AREA WAS CANCELLED AS OF 5 PM.

A COLD FRONT IS NOW MOVING THROUGH THE REGION. ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE ACROSS CONNECTICUT THIS EVENING...BUT THEY WILL
REMAIN BELOW SEVERE LIMITS.

JST
Local storm report, Jul 2, 4:17 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
517 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             NORWICH                 41.55N 72.09W
07/02/2004  0.88 INCH        NEW LONDON         CT   TRAINED SPOTTER

0242 PM     HAIL             NORWICH                 41.55N 72.09W
07/02/2004  0.75 INCH        NEW LONDON         CT   TRAINED SPOTTER

0300 PM     HAIL             COLCHESTER              41.57N 72.33W
07/02/2004  1.00 INCH        NEW LONDON         CT   TRAINED SPOTTER

0329 PM     HAIL             EAST HADDAM             41.46N 72.46W
07/02/2004  0.75 INCH        MIDDLESEX          CT   UNKNOWN

&&

MET
Special weather statement, Jul 2, 4:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
535 PM EDT FRI JUL 2 2004

CTZ007-011-022200-
CENTRAL MIDDLESEX-
535 PM EDT FRI JUL 2 2004

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A STRONG AREA OF THUNDERSTORMS 2 MILES WEST OF
DURHAM...MOVING SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
DURHAM AROUND 540 PM...
HIGGANUM AROUND 550 PM...
PONSET AROUND 555 PM...
KILLINGWORTH AROUND 600 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH CAN
BE EXPECTED WITH THIS STORM.

JST
Special weather statement, Jul 2, 5:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
612 PM EDT FRI JUL 2 2004

NJZ003-004-NYZ072-073-076-077-022315-
SOUTHERN BERGEN-SOUTHEASTERN PASSAIC-BRONX-WESTERN NASSAU-NEW
YORK-QUEENS-
612 PM EDT FRI JUL 2 2004

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTHEASTERN NEW
JERSEY... MOVING EAST SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL BE OVER NEW YORK
CITY UNTIL AROUND 700 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH CAN
BE EXPECTED WITH THESE STORMS.

JST
Special weather statement, Jul 2, 6:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
700 PM EDT FRI JUL 2 2004

NYZ079-081-030000-
NORTHEASTERN SUFFOLK-
700 PM EDT FRI JUL 2 2004

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER EASTERN LONG ISLAND
SOUND...MOVING SOUTHEAST AT 20 MPH.

COLD AIR OUTFLOW AHEAD OF THESE STORMS WILL CAUSE WINDS TO SQUALL
OUT OF THE NORTH AT 35 TO 45 MPH HOUR. FOLLOWING THE SQUALL...EXPECT
HEAVY RAIN AND LIGHTNING TO MOVE OVER THE TWIN FORKS.

ALL ACTIVITY IS EXPECTED TO MOVE SOUTH OF THE ISLAND BY 815 PM.
Special weather statement, Jul 2, 6:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
707 PM EDT FRI JUL 2 2004

NYZ077-078-080-030000-
CENTRAL NASSAU-SOUTHWESTERN SUFFOLK-
707 PM EDT FRI JUL 2 2004

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTH CENTRAL NASSAU
COUNTY...MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
SYOSSET...WOODBURY...PLAINVIEW...OYSTER BAY COVE AROUND 715 PM...
WEST HILLS AROUND 720 PM...

EXPECT WIND GUST TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WITH
THESE STORMS.

The radar

The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Queens

When
July 2, 6:15 PM EST to 6:45 PM EST
Where
Queens County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Bell Boulevard and 208 Place intersection flooded with two people having to be rescued from cars.

Flash Flood, Bronx

When
July 2, 6:15 PM EST to 6:45 PM EST
Where
Bronx County, Fordham
Reported by
EMERGENCY MANAGER
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

179th and Major Deegan flooded. Roads closed due to deep water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413520, 5413521.